Women, ageing and the contraceptive pill
It was fascinating to watch Catalyst’s recent program on the “Female Sex Drive” and be reminded of how ageing changes horomone levels and creates new side effects for long term medications.
In this story, they were discussing a range of issues, including:
- The contraceptive pill can reduce levels of sexual interest at any age.
- The contraceptive pill can also reduce sexual interest as women age and their hormone levels change.
This second issue is particularly tricky, as the connection between “the pill” and sexual interest is just not picked up. When it is picked up, the conventional approach is often to add in another hormone, further complicating the hormone interaction. And this is at a time when the long-term side effects of testosterone for women has not been fully researched.
Complex systems need whole-system reviews
ANY long term medication program will benefit from regular reviews by an experienced practitioner – even something as “simple” as the contraceptive pill. The body isn’t simple and the interactions involved aren’t just hormones – hormones interact with vitamins, minerals and the inflammation caused by stress or chronic pain.